South Carolina, 2003

Damaging Winds in South Carolina, May 2, 2003

May 2, 2003 · NWS CHS · 4 events in 3 counties and zones

4 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at May 2, 9:15 PM EST, 30 minutes earlier.

Area forecast discussion, May 2, 9:15 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1015 PM EDT FRI MAY 2 2003

WILL UPDATE PUBLIC FCST TO EXTEND CHANCE OF PRECIP THROUGH THE
OVERNIGHT HOURS. OF COURSE BEST CHANCE WILL BE FOR THE NEXT FEW
HOURS BUT SOME PRECIP COULD LINGER BEYOND MIDNIGHT INTO THE EARLY
MORNING HOURS. WILL ADJUST POPS SLIGHTLY ALSO. MINOR TWEAKS TO WIND
DIRECTION ON THE UPDATE AS WELL.

MARINE...WILL MAKE A FEW MINOR ADUSTMENTS BASED ON LATEST OBS. WINDS
SHOULD SHIFT TO MORE WRLY LATER TONIGHT AND THIS IS HANDLED WELL IN
CURRENT FCST.

.CHS...
GA...NONE.
SC...NONE.

SLF
Hazardous weather outlook, May 2, 5:10 PM EST, 4 hours 35 minutes before
AMZ330-GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-
030015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
610 PM EDT FRI MAY 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

.SEVERE THUNDERSTORMS...SCATTERED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE ACROSS THE AREA THROUGH MIDNIGHT. MOVEMENT WILL BE TOWARD
THE SOUTHEAST AROUND 40 MPH. SOME OF THE THUNDERSTORMS IN SOUTH
CAROLINA COULD CONTAIN FREQUENT LIGHTNING AND STRONG GUSTY WINDS.

.RIVER FLOODING...A RIVER FLOOD WARNING REMAINS IN EFFECT FOR THE
LOWER SANTEE RIVER AT JAMESTOWN. PLEASE REFER TO THE LATEST RIVER
FLOOD STATEMENT FOR MORE SPECIFIC INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
.RIVER FLOODING...RIVER FLOODING WILL CONTINUE ON THE LOWER SANTEE
RIVER AT JAMESTOWN.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.

AUSTIN

In the hours before

Special weather statement, May 2, 9:07 PM EST, 38 minutes before
GAZ087-088-099>101-SCZ040-042-030300-

BULLETIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1007 PM EDT FRI MAY 2 2003

...STRONG THUNDERSTORMS WILL IMPACT CANDLER COUNTY...EFFINGHAM
COUNTY...BULLOCH COUNTY...JENKINS COUNTY...SCREVEN COUNTY...ALLENDALE
COUNTY AND HAMPTON COUNTY THROUGH 1100 PM EDT...

AT 1007 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
16 MILES WEST OF BARNWELL TO 4 MILES SOUTHWEST OF MILLEN TO 10 MILES
SOUTH OF SWAINSBORO...MOVING SOUTHEAST AT 40 MPH. THIS CLUSTER OF
STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
SYLVANIA...ALLENDALE...MILLEN...PORTAL...METTER...STATESBORO...AND
HAMPTON THROUGH 1100 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

PY
Local storm report, May 2, 9:34 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
1034 PM EDT FRI MAY 2 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0950 PM    MILLEN                    GA   WIND DAMAGE
05/02/03   JENKINS                        TREES DOWN AND DIME SIZE
                                          HAIL IN TOWN OF MILLEN
                                          REPORTED BY LAW ENFORCEMENT

The radar

The Charleston,SC radar (KCLX), 39 km away, was scanning. The volume nearest the first event began at 02:43 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Allendale

When
May 2, 9:45 PM EST
Where
Allendale County, 5 mi S of Allendale
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
32.930, -81.300

Several trees were down.

Thunderstorm Wind, Hampton

When
May 2, 10:10 PM EST
Where
Hampton County, Hampton
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
32.867, -81.117

Several trees were down.

Thunderstorm Wind, Colleton

When
May 2, 10:30 PM EST
Where
Colleton County, 10 mi W of Walterboro
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
32.900, -80.817

Trees and large limbs were down.

Thunderstorm Wind, Colleton

When
May 2, 11:20 PM EST
Where
Colleton County, Cottageville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
32.933, -80.483

Trees and large limbs were down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2003Every state in 2003This day in weather historyWarnings in South Carolina, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5361773, 5361774, 5361775, 5361776.